Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 5, 2022, 5:54 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2022, 5:54 PM EDT (21:54 UTC)
- Expired
- Apr 5, 2022, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 5:47 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:34 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 5, 3:34 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
334 PM EDT Tue Apr 5 2022
.SYNOPSIS...
Unsettled weather is expected into this evening and again early
Thursday with the possibility of strong to severe thunderstorms.
Temperatures will increase mid week, followed by a cool down
late Thursday into this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Complex weather scenario unfolding at this time. A low amplitude but
well defined shortwave is approaching from the west. Low level wind
response has been strong across the southeast with southerly flow
increasing in the lowest levels. The low amplitude aloft however
will yield significant veering with height and strongly cyclonically
curved hodographs in the 0-2km layer with SRH values rising to 500
m^2/s^2 this evening. With regards to severe weather then, shear
will NOT be lacking. Instability is the main forecast uncertainty
with this event. Cloud cover has obviously become widespread and
strong insolation is not expected. Surface trough and warm front now
roughly stalled along the Savannah River appear key. Should this
boundary advance north as anticipated then 500-1000 J/Kg of MLCAPE
should manage to develop over southern and eastern zones. The WRF
has almost 500 J/Kg more but is a slow outlier. The HRRR also
has a weak mesoscale low along the warm front that backs surface
winds just ahead of the feature, which would make this event
have shades of 3/15/08 (though shifted just a bit south). The
nearly zonal mid level flow will cause the system to translate
east through the area rapidly, likely winding up offshore by 03Z
or so, the remainder of the night remaining rain-free.
Frontal boundary trailing from the exiting primary low from today's
system will have another wave of low pressure develop along its
length Wednesday and moderate rains will spread northeastward
across the region once again. Wind fields strengthen once again
though not to the magnitude of this afternoon/evening event.
Once again then instability will be the main factor modulating
our chances for another round of severe weather.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
An approaching cold front will bring a chance of showers and
thunderstorms to the area through the period. Severe threat
looks somewhat marginal as instability generally looks to be
lacking outside of daylight hours and wind fields aren't
particularly impressive. There is some dry air forecast to be
present in the midlevels which could serve to enhance severe
potential though. Mins Wednesday night will fall to the mid 60s
with highs Thursday in the upper 70s to lower 80s. Cold front
moves off the coast Thursday night bringing an end to rain and
dropping mins to the upper 40s to lower 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cool and dry weather will arrive Fri as a deep upper trough
traverses across the eastern CONUS. Dry air will wrap into the
area Fri and temperatures will struggle to get to 70, despite
abundant sunshine. Fair weather is expected through the
remainder of the period with a gradual warmup after temperatures
bottom out Saturday night.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mid and high clouds spreading east across the area ahead of swath of
convection from SC to MS. These cigs will lower this afternoon and
evening. Much quicker deterioration soon thereafter as the storms
move in. Little changes in timing from prev forecast has occurred
and so from prev discussion:
A more significant impact from weather will begin to develop at
KFLO and KLBT between 23z-02z as a large cluster of rain and
thunderstorms arrives from the west. This will likely lead to IFR
conditions in convection and low visibility from heavy rain moving
from west to east, affecting the coastal airports (KILM, KCRE, KMYR)
between 00z-04z with significant impacts expected to flight
operations.
Forecast uncertainty lowers tomorrow as clearing skies may be more
quick than current forecast but there is also the specter of sea
fog/stratus that may affect MYR/CRE and/or ILM.
Extended Outlook...Another system Wednesday night through
Thursday will likely bring additional flight category
restrictions.
&&
.MARINE...
Through Wednesday...Prefrontal southerly flow regime to become
supportive of supportive of advisory conditions this evening
into tonight. Advisory conditions may linger longer than the
current 15Z exp time but did not make any changes at this time
given low confidence and the impending severe weather. FROPA
will not be a very clean one as another low will be approaching
on another boundary, so winds will remain southwesterly as
opposed to veering much behind this first system.
Wednesday night through Sunday...expect SW winds of 15 to 20 KT
Wednesday night into Thursday before winds become more westerly
Thursday night. West to Northwest winds are on tap Friday
through Sunday at similar speeds. Seas will generally run 3 to 5
ft with 6 footers possible at times nearer 20 NM into Saturday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...31
LONG TERM...31
AVIATION...MBB
MARINE...ILMHazardous weather outlook, Apr 5, 12:10 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1210 PM EDT Tue Apr 5 2022 AMZ250-252-254-256-061615- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1210 PM EDT Tue Apr 5 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory conditions are likely again Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-024-061615- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Dillon- 1210 PM EDT Tue Apr 5 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this evening into early tonight. The main threats will be damaging winds and isolated tornadoes with a much lesser threat of one inch hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ023-032-033-039-054>056-058-059-061615- Darlington-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 1210 PM EDT Tue Apr 5 2022 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms are expected late this afternoon into early tonight. Damaging winds and tornadoes are both possible with a lesser chance of one inch hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 28 min |
| Apr 5, 6:01 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 29 min |
| Apr 5, 6:29 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 46 min |
| Apr 5, 6:30 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 45 min |
| Apr 5, 6:34 PM EDT | Tornado Warning | ILM | Williamsburg | 26 min |
| Apr 5, 6:52 PM EDT | Areal Flood Advisory | ILM | Darlington, Florence | 3 hr |
| Apr 5, 7:07 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Marion, Williamsburg | 2 min |
| Apr 5, 7:12 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Marion, Williamsburg | 48 min |
| Apr 5, 7:29 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro, Williamsburg | 46 min |
| Apr 5, 7:34 PM EDT | Tornado Warning | ILM | Florence, Horry, Marion, Williamsburg | 26 min |
| Apr 5, 7:52 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 23 min |
| Apr 5, 7:55 PM EDT | Tornado Warning | ILM | Florence, Williamsburg | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.